43 year old diabetic is beginning PD (tomorrow is day 3 of training), planning for NIPD as soon as he gets equipment and finishes training. He is experiencing severe pain (deferred?) in both shoulders during and for some time after draining. Also blood sugar shot up into 400’s, possibly from the distress of shoulder pain, and he was very nauseated on the way home. Anyone have any suggestions? Today’s training session was done sitting upright for two fills and drains over 6 hours. Would lying down, esp. during draining, help prevent the shoulder pain and abdominal cramping?
Are you getting air in your line??? That will cause shoulder pain. Have you discussed this with your PD nurse?
I had not thought of air in the line–I’ll ask about it during tomorrow’s session. Today’s went a little better, using slightly less volume with three rounds of filling, dwellling and draining. I have seen bubbles in the draining part of the cycle but will ask David (the patient) and his nurse about air in the delivery part of the cycle. Today the bigger problem seemed to be elevated blood sugar from the increased amount or exposure to the dextrose solution.
Anyone else had experience with needing to increase Lantus (basal) insulin once you’ve started PD?
Thanks for whatever input you can offer. Glad to know that this list is here!!!
So far as shoulder pain is concerned, when someone is new to PD, some people feel bloated or have abdominal or even shoulder pain when they drain or fill. Ask the nurse what she suggests to reduce or eliminate the pain. Sometimes if the solution in the bag is too cool when it drains in, that can cause pain. It may just take David’s body a little time to get used to something new. Hopefully he is on the way to getting used to it by using smaller quantities of the solution at first.
So far as his blood sugar is concerned, is David injecting insulin at other times of the day? Lantus is usually given in the evening. Some dialysis clinics have people inject insulin into each PD bag while others patients are taught to adjust their insulin dosage and give themselves injections as usual. Here’s a website that discusses intraperitoneal insulin and dosing. You might want to show it to the nurse that’s training David to see what he/she thinks.
Here’s another article on management of the diabetic patient on PD: